Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 17, NWS Missoula, MT

August 11, 200715 counties in Montana; 5 counties in Idaho

NWS Missoula, MT issued this red flag warning at Aug 11, 2007, 3:17 PM MDT for 15 counties in Montana; 5 counties in Idaho. It took effect at Aug 12, 2007, 12:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2007, 3:17 PM MDT (21:17 UTC)
In effect from
Aug 12, 2007, 12:00 PM MDT
Expired
Aug 12, 2007, 10:42 PM MDT
In force
11 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 42 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2236 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 112117
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
317 PM MDT SAT AUG 11 2007

IDZ102-103-MTZ105>111-121130-
/O.UPG.KMSO.FW.A.0013.070812T1800Z-070813T0300Z/
/O.NEW.KMSO.FW.W.0017.070812T1800Z-070813T0300Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-FLATHEAD/GLACIER PARK-
WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
317 PM MDT SAT AUG 11 2007 /217 PM PDT SAT AUG 11 2007/

...RED FLAG WARNING IN EFFECT FROM 12 PM MDT /11 AM PDT/ TO 9 PM
MDT /8 PM PDT/ SUNDAY FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS
THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...
FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI
RESERVATION...EAST LOLO...BITTERROOT...DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD (ZONES 102...103...AND 105 THROUGH
111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM MDT /11 AM PDT/ TO 9 PM
MDT /8 PM PDT/ SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

SOUTHWEST WINDS OF 15-20 MPH WITH GUSTS APPROACHING 30 MPH WILL
DEVELOP ACROSS MUCH OF THE NORTHERN ROCKIES SUNDAY AFTERNOON AS A
WEATHER DISTURBANCE MOVES ACROSS SOUTHWEST CANADA. WINDS WILL
DEVELOP OVER THE RIDGES AND UPPER SLOPES AS EARLY AS NOON. THE
VALLEYS WILL TAKE A COUPLE MORE HOURS TO MIX OUT...BUT BY MID
AFTERNOON BREEZY CONDITIONS WILL BE WIDESPREAD. AFTERNOON
RELATIVE HUMIDITIES WILL AGAIN DROP INTO THE TEENS CREATING THE
POTENTIAL FOR LARGE FIRE GROWTH.

FAR NORTHWEST MONTANA (ZONE 104) AND THE PALOUSE REGION OF
NORTHERN IDAHO WILL SEE SOME INCREASE IN SOUTHWEST WINDS SUNDAY
AFTERNOON...BUT VALUES ARE EXPECTED TO BE UNDER RED FLAG CRITERIA
AT THIS TIME.

$$
4 follow-up statements
000 
WWUS85 KMSO 120734
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
134 AM MDT SUN AUG 12 2007

IDZ102-103-MTZ105>111-122200-
/O.CON.KMSO.FW.W.0017.070812T1800Z-070813T0300Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-FLATHEAD/GLACIER PARK-
WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
134 AM MDT SUN AUG 12 2007 /1234 AM PDT SUN AUG 12 2007/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /11 AM PDT/
TODAY TO 9 PM MDT /8 PM PDT/ THIS EVENING FOR GUSTY WINDS AND LOW
HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ
PERCE...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI
RESERVATION...EAST LOLO...BITTERROOT...DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD...

SOUTHWEST WINDS OF 15-20 MPH WITH GUSTS APPROACHING 35 MPH WILL
DEVELOP ACROSS MUCH OF THE NORTHERN ROCKIES SUNDAY AFTERNOON AS A
WEATHER DISTURBANCE MOVES ACROSS SOUTHWEST CANADA. WINDS WILL
DEVELOP OVER THE RIDGES AND UPPER SLOPES AS EARLY AS NOON. THE
VALLEYS WILL TAKE A COUPLE MORE HOURS TO MIX OUT...BUT BY MID
AFTERNOON BREEZY CONDITIONS WILL BE WIDESPREAD. AFTERNOON RELATIVE
HUMIDITIES WILL AGAIN DROP INTO THE SINGLE DIGITS TO MID
TEENS...CREATING THE POTENTIAL FOR LARGE FIRE GROWTH.

FAR NORTHWEST MONTANA (ZONE 104) AND THE PALOUSE REGION OF
NORTHERN IDAHO WILL SEE SOME INCREASE IN SOUTHWEST WINDS SUNDAY
AFTERNOON...BUT VALUES ARE EXPECTED TO BE UNDER RED FLAG CRITERIA
AT THIS TIME.

$$
000 
WWUS85 KMSO 122045
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MDT SUN AUG 12 2007

IDZ102-103-MTZ105>111-130300-
/O.CON.KMSO.FW.W.0017.000000T0000Z-070813T0300Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-FLATHEAD/GLACIER PARK-
WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
245 PM MDT SUN AUG 12 2007 /145 PM PDT SUN AUG 12 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /8 PM PDT/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...FLATHEAD/GLACIER
PARK...WEST LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO...
BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

SOUTHWEST WINDS OF 15-20 MPH WITH GUSTS APPROACHING 35 MPH WILL
DEVELOP ACROSS MUCH OF THE NORTHERN ROCKIES THIS AFTERNOON AS A
WEATHER DISTURBANCE MOVES ACROSS SOUTHWEST CANADA. WINDS WILL
DEVELOP OVER THE RIDGES AND UPPER SLOPES. THE VALLEYS WILL TAKE
UNTIL MID AFTERNOON TO MIX OUT...BUT BY LATE AFTERNOON BREEZY CONDITIONS
WILL BE WIDESPREAD. AFTERNOON RELATIVE HUMIDITIES WILL AGAIN DROP
INTO THE SINGLE DIGITS TO MID TEENS...CREATING THE POTENTIAL FOR
LARGE FIRE GROWTH.

FAR NORTHWEST MONTANA (ZONE 104) AND THE PALOUSE REGION OF
NORTHERN IDAHO WILL SEE SOME INCREASE IN SOUTHWEST WINDS SUNDAY
AFTERNOON...BUT VALUES ARE EXPECTED TO BE UNDER RED FLAG CRITERIA
AT THIS TIME.

$$
000 
WWUS85 KMSO 130259
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
859 PM MDT SUN AUG 12 2007

IDZ102-103-MTZ105>109-130400-
/O.CAN.KMSO.FW.W.0017.000000T0000Z-070813T0300Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-FLATHEAD/GLACIER PARK-
WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
859 PM MDT SUN AUG 12 2007 /759 PM PDT SUN AUG 12 2007/

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ
PERCE...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI
RESERVATION...EAST LOLO...BITTERROOT (ZONES 102 103 105 106 107
108 AND 109)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE DIMINISH BELOW WARNING CRITERIA. ALTHOUGH HUMIDITIES
WILL BE SLOW TO RECOVER.


$$

MTZ110-111-130500-
/O.EXT.KMSO.FW.W.0017.000000T0000Z-070813T0500Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
859 PM MDT SUN AUG 12 2007

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD (ZONES 110 AND 111)...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 11 PM MDT THIS
EVENING. 

SOUTHWEST WINDS OF 12-20 MPH WITH GUSTS UP TO 25 MPH WILL
CONTINUE UNTIL 11 PM THIS EVENING. IN ADDITION TO WINDS...
HUMIDITIES REMAIN QUITE LOW IN THE 10 TO 15 PERCENT RANGE CREATING
CONDITIONS FAVORABLE FOR ACTIVE BURNING AND FIRE GROWTH.


$$
000 
WWUS85 KMSO 130442
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1042 PM MDT SUN AUG 12 2007

MTZ110-111-130545-
/O.CAN.KMSO.FW.W.0017.000000T0000Z-070813T0500Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
1042 PM MDT SUN AUG 12 2007

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITIES ACROSS THE DEERLODGE/WEST BEAVERHEAD...EAST
BEAVERHEAD (ZONES 110 AND 111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE DIMINISHED AND HUMIDITIES HAVE STARTED THEIR SLOW
RECOVERY THIS EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 11, 3:01 PM MDT, 16 minutes earlier.

Area forecast discussion, Aug 11, 3:01 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
301 PM MDT SAT AUG 11 2007

.DISCUSSION...CUMULUS IS SLOWLY BUT SURELY DEVELOPING OVER LEMHI
COUNTY AND SOUTHWEST MONTANA THIS AFTERNOON...AND THIS STILL LOOKS
LIKE THE FOCUS FOR ISOLATED THUNDERSTORMS INTO THE EVENING HOURS.
THESE DEVELOPING CELLS WILL TREK NORTHEAST THROUGH THE COURSE OF
THE AFTERNOON AND EVENING. THESE SHOULD DISSIPATE WITH THE LOSS OF
SOLAR HEATING AT NIGHTFALL.

SOUTHWEST FLOW WILL INCREASE SUNDAY AS A DISTURBANCE MOVES ACROSS
SOUTHERN BRITISH COLUMBIA. THIS ALONG WITH A WEST TO EAST SURFACE
PRESSURE GRADIENT WILL PROVIDE ANOTHER BREEZY AND POTENTIALLY
ACTIVE FIRE WEATHER DAY. THE AIR MASS WILL WARM AND DRY ANOTHER
NOTCH FROM WHAT WE ARE SEEING THIS AFTERNOON.

UPPER LEVEL HIGH PRESSURE WHICH HAS DOMINATED THE WEATHER PATTERN
OF THIS SUMMER WILL BECOME CENTERED OVER EASTERN COLORADO EARLY
NEXT WEEK. AS THIS OCCURS IT WILL BUILD THE RIDGE BACK OVER THE
NORTHERN ROCKIES ON MONDAY AND TUESDAY LEADING THE RETURN OF ABOVE
NORMAL TEMPERATURES ACROSS THE REGION. NIGHT TIME VALLEY
INVERSIONS WILL HAVE LITTLE TROUBLE BECOMING STRONG LEADING TO
FAIRLY WIDESPREAD SMOKE ACROSS VALLEY LOCATIONS AND THE POTENTIAL
FOR HEALTH CONCERNS DURING THE DAY UNTIL THE ATMOSPHERE MIXES IN
THE LATE AFTERNOON.

TUESDAY AFTERNOON SOUTHWEST MONTANA AND FAR EASTERN IDAHO WILL
SEE AN INCREASE IN MID LEVEL MOISTURE AS A SERIES OF SHORT WAVES
ROTATE CLOCKWISE AROUND THE HIGH SITUATED OVER THE CENTRAL PLAINS
STATES. THIS ACTIVITY WILL ALSO BRING WAVES OF MID LEVEL MOISTURE
ASSOCIATED WITH THE NORTH AMERICAN MONSOON THROUGH THE GREAT BASIN
AND INTO THE NORTHERN ROCKIES. ALL THESE THINGS CONSIDERED...I
EXPECT THERE TO BE AN INCREASE IN THUNDERSTORM COVERAGE ACROSS
NORTH EASTERN IDAHO AND SOUTHWEST MONTANA. AT THIS TIME IT APPEARS
THESE THUNDERSTORMS WILL BE A MIX OF WET AND DRY.

WEDNESDAY AND THURSDAY HAVE THE POTENTIAL TO BE WIDESPREAD
CONVECTIVE DAYS. THE TROUGH OFF THE COAST WILL BEGIN TO
DIG...FURTHER INTERACTING WITH THE FLOW AROUND THE AREA OF HIGH
PRESSURE OVER THE CENTRAL PLAINS. THIS WILL PRODUCE ENHANCED
SOUTHWESTERLY FLOW ALOFT AND INCREASE THE AMOUNT OF MOISTURE FROM
THE NORTH AMERICA MONSOON ROTATING AROUND THE HIGH. WIDESPREAD
THUNDERSTORMS WILL POSE CONCERNS TO BOTH THE PUBLIC WITH THE
POSSIBILITY OF SEVERE STORMS AS WELL AS ISSUES FOR FIRE WEATHER
CONCERNS. HOWEVER OF BIGGER CONCERN TO FIRE WEATHER WILL BE THE
PASSAGE OF A COLD FRONT CURRENTLY FORECAST FOR THURSDAY AFTERNOON.
ALTHOUGH EXACT TIMING OF THIS FRONT REMAINS LARGELY SUSPECT...THE
POTENTIAL DOES EXISTS FOR BOTH WIDESPREAD CONVECTION AHEAD OF THE
FRONT AND THEN STRONG...GUSTY WINDS BEHIND THE FRONT. STAY TUNED
FOR MORE INFORMATION ABOUT THIS DEVELOPING WEATHER SYSTEM. BEHIND
THE FRONT THE ATMOSPHERE APPEARS TO REMAIN BREEZY...MORE MOIST AND
COOLER (MORE SEASONAL) AS WE HEAD INTO NEXT WEEKEND.

&&

.AVIATION...THIS EVENING SMOKE WILL CONTINUE AS WILDFIRES CONTINUE
TO BURN ACROSS THE AREA. EXPECT REDUCED VISIBILITY AND OBSCURED
TERRAIN ACROSS ALONG TWEB ROUTES AND AT TERMINALS. SUNDAY
AFTERNOON WINDS WILL BEGIN TO PICK UP AS A STRONG JET STREAM
PASSES OVER. TURBULENCE WILL BE THE MAIN ISSUE AS UPPER LEVEL
WINDS WILL APPROACH 100 KTS...SEE APPROPRIATE TAFS AND TWEBS.

&&

.FIRE WEATHER...FOR THE WARNING...WILL KEEP SAME TIMING AS WAS
DEPICTED BY THE WATCH...NOON THROUGH 9 PM MDT. VALLEY BOTTOMS MAY
BE A LITTLE SLOWER TO MIX OUT...BUT WINDS ON THE UPPER SLOPES
SHOULD MANIFEST FAIRLY EARLY. HAVE KEPT FAR NORTHWEST MONTANA OUT
OF THE WARNING AS THE FLOW AND INSTABILITY DO NOT LOOK QUITE AS
SIGNIFICANT. HOWEVER...THAT AREA WILL STILL SEE SOME INCREASE IN
WINDS LATE IN THE DAY. ALSO...WHILE NORTH CENTRAL IDAHO IS IN THE
WARNING...AM MAINLY CONCERNED ABOUT IDAHO COUNTY. THE NORTHERN
PORTION OF THAT AREA WILL NOT GET QUITE AS MUCH WIND.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM 12 PM TO 9 PM MDT SUNDAY FOR BITTERROOT-
     DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-EAST LOLO-
     FLATHEAD/GLACIER PARK-SALISH AND KOOTENAI RESERVATION-WEST
     LOLO.

ID...RED FLAG WARNING FROM 11 AM TO 8 PM PDT SUNDAY FOR
     CLEARWATER/NEZ PERCE-PALOUSE/HELLS CANYON.

&&

SHORT TERM...WHITMORE/FOSTER
LONG TERM....DICKERSON
AVIATION...FOSTER

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:29 PM MDTFire Weather WatchMSOBeaverhead, Deer Lodge, Flathead, Glacier, Granite, Jefferson and 9 more18 hr

Nearby

Red Flag Warnings in Montana, 2007Red Flag Warnings in Idaho, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.